Tennessee, 2015

Damaging Wind in Tennessee, June 22, 2015

June 22, 2015 · NWS MRX · 1 event in 1 county or zone

A few storms developed in a weakly to moderately unstable air mass across the Southern Appalachians. The storms produced limited wind damage and some localized flooding in a couple spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few storms developed in a weakly to moderately unstable air mass across the Southern Appalachians. The storms produced limited wind damage and some localized flooding in a couple spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 22, 1:31 PM EST, 4 minutes earlier.

Area forecast discussion, Jun 22, 1:31 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT MON JUN 22 2015

.AVIATION...
FOR THE 18Z TAFS...BIGGEST CONCERN WILL BE CHANCE FOR ISOLATED
THUNDERSTORMS IN THE AFTERNOON AT TRI...AND TO A LESSER EXTENT TYS.
CURRENTLY THINK DEVELOPMENT WILL MISS THE AIRPORTS, BUT WILL UPDATE
IF NECESSARY. ANOTHER ROUND OF FOG LOOKS LIKELY TONIGHT AT TRI DUE
TO INCREASED HUMIDITY. OTHERWISE VFR CONDITIONS EXPECTED.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

ABM
Hazardous weather outlook, Jun 22, 3:12 AM EST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 AM EDT MON JUN 22 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
412 AM EDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...WITH GUSTY WINDS UP TO 45 MPH...SMALL HAIL AND LOCALLY
HEAVY RAINS UP TO 1 INCH PER HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

TEMPERATURES WILL SLOWLY CLIMB THROUGH THE BEGINNING OF THE WORK
WEEK...AND HEAT INDICES WILL BE AT OR NEAR THE TRIPLE DIGITS
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG/JW

In the hours before

Local storm report, Jun 22, 11:48 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1248 PM EDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     COEBURN                 36.95N 82.47W
06/21/2015                   WISE               VA   911 CALL CENTER

            TREES AND POWER LINES DOWN.

0530 PM     HAIL             JASPER                  36.77N 82.82W
06/21/2015  E0.50 INCH       LEE                VA   TRAINED SPOTTER

0540 PM     HAIL             4 WSW TAZEWELL          36.44N 83.64W
06/21/2015  E0.75 INCH       CLAIBORNE          TN   BROADCAST MEDIA

0605 PM     HAIL             3 W GATE CITY           36.64N 82.64W
06/21/2015  M1.00 INCH       SCOTT              VA   TRAINED SPOTTER

0740 PM     TSTM WND DMG     MASCOT                  36.07N 83.77W
06/21/2015                   KNOX               TN   911 CALL CENTER

            TREES AND POWER LINES DOWN OVER NORTHERN PART OF COUNTY

0740 PM     TSTM WND DMG     PAULETTE                36.19N 83.89W
06/21/2015                   UNION              TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS UNION CO...ESPECIALLY AROUND
            THE PAULETTE AREA

0842 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
06/21/2015                   GRAINGER           TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS GRAINGER COUNTY

&&

The radar

The Knoxville radar (KMRX), 50 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Claiborne

When
June 22, 1:35 PM EST
Where
Claiborne County, 0.55 mi E of Harrogate
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.580, -83.640

A few trees and power lines were reported down in Harrogate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574015.